Naloxone, often sold under the name Narcan, is a medication used to treat opioid overdose. Think of it like an EpiPen, but instead of treating severe allergy it treats opiate overdose. It can be administered in pill, injection or nasal spray form. Naloxone is a pure opioid antagonist that block receptors, preventing the body from reacting to the opiates causing the drug overdose. So, why should you carry Naloxone? It can save lives and has done so at growing rates. Every active opiate user I know carries a can of the nasal spray because they have already seen how easy it is to overdose. You may think that the odds of you witnessing an opiate overdose is low simply because it’s never happened before.
The Opiate Epidemic
If you haven’t heard, there is currently an opioid epidemic right here in the United States. Right now, more people are dying of drug overdoses than car crashes. There has been a widespread occurrence of skyrocketing opioid overdoses since 1999.The death toll is increasing every year in a swift manner. The charts show a smooth uphill stroke and it doesn’t look like it’s coming down any time soon. The simple truth of this is that if more people were to carry Naloxone as an everyday item, fewer people would be dying. Is it our responsibility to save someone who has put themselves in danger?
Personally, if someone needs help, it is without a doubt my responsibility to help them if I am capable. You wouldn’t let a lost child walk into a busy street the same way I wouldn’t walk past a woman seizing in her seat. The physical dependence on drugs, such as heroin, is so severe that it is easy to grow a tolerance to, and end up overdosing chasing the high you used to get on a smaller dose. Another reason for such rapid increase in overdoses is the recent influx of Fentanyl. Fentanyl, a powerful synthetic opiate, is commonly being found in heroin and is creating a perfect recipe for overdose due to the potency in comparison to heroin.
Opioids Don’t Discriminate
You may have an image in your head of the type of place an overdose may occur, the type of person who might use opioids, or the type of person who would overdose. Opiate-induced overdoses resulting in death are not just occurring among users buying their drugs off the guy on the street corner. They are being legally acquired with a prescription from their doctors. In the year 2012, Alabama doctors had written more opioid prescriptions than residents living in the entire state. The epidemic is starting here in our own hospitals and medical offices. Just because you are not hanging out in alleyways with “junkies”, doesn’t mean you won’t be in a position to save someone from an opioid overdose. The likelihood of someone experiencing an overdose near you is growing regardless of age, gender, or status. With that, your chance of saving a life with naloxone increases with it.
When I was 23 I had a recurring abscess on my side. I had 3 surgeries in a 3 month period of time. I was in excruciating pain from the pressure of the growing abscess so I was being injected with Dilaudid during every hospital visit and was prescribed Vicodin for the pain after each surgery. That was three months of pain and bottles of opiate-based painkillers. I was popping those pills like they were skittles and my doctor said nothing about the amount I was refilling my prescriptions. While it was documented in my medical record that I was in a long-term rehabilitation program as a teenager, no one questioned my excessive medicating. When the last surgery was successful, I was ecstatic. Finally, the pain was gone, I could not wait to get back to work.
Then I got sick: sweating, nausea, fever and severe anxiety. I went back to my doctor in genuine confusion. I told her my abscess was gone but I still couldn’t get out of bed to go to work. Without batting an eye she said, “You are going through opiate withdrawals from the medication, it will pass.” There is no way to truly paint a picture of the rage that rapidly developed inside me. Here I was, a 23-year-old girl with a history of drug addiction and not a single medical professional in my 3 months of excessive hospital stays thought to mention the fact that they were already aware that my body was going to become chemically dependent on the drugs they were prescribing me.
All it takes is a minor medical emergency to get hooked on opiates. It could happen to anyone and therefore, anyone can overdose. It could be a friend, family member, your boss, the man bagging your groceries.
I have carried Naloxone in the glove compartment of my car for the past year. I do not use opiates nor am I often around people who do. I am in recovery so I am constantly meeting new people at different stages of sobriety. The person sitting next to me at a meeting could have used just before, hoping that it will be their last time. I carry it for the same reason that I took CPR courses. If I am ever placed in a situation where someone needs help, I want to be capable of helping. I want to know that if I am driving down the street or walking into the grocery store and someone is having a potentially life-threatening overdose, I am equipped to help them because I took five minutes out of my day to call my doctor and pick up a prescription for Naloxone.